Cortisone injections can work and then backfire

Dear Dr. Gott: Could you tell me how often someone can have cortisone injections? My mother had some in her shoulders. They worked great, but now the pain and stiffness are back with a vengeance.

Dear Reader: Cortisone can be injected into joints such as the ankle, knee, shoulder and other areas to relieve pain and inflammation. They have been known to help osteoarthritis, gout, carpal-tunnel syndrome, bursitis, plantar fasciitis and a host of other conditions. About 30 years ago, corticosteroids were given with great regularity. Today, however, a different approach is taken. Some physicians restrict a person to three injections a year, others to three in a lifetime. This has resulted from research indicating that repeated injections can cause damage to tissues over time when given in excess quantities to one area of the body. One consideration is whether or not the injections work. If one or two are unsuccessful for reducing pain, it’s rather unlikely that additional ones will respond any differently.
Side effects include a cortisone flare, in which the injected material crystallizes, causing pain for up to two days that could be greater than what was experienced prior to the injection. Tendons can be weakened, there can be pain at the injection site, and the color of the skin at the site can change. The most common systemic reaction is observed in diabetic patients, who should monitor their readings, because cortisone can cause a rise in blood-sugar levels. Long-term risks of high doses with frequent administration can include weight gain, facial puffiness, cataracts, osteoporosis, hypertension and rare but serious damage to the large joint bones, known as avascular necrosis.
So, in answer to your question, your mother should return to her orthopedic surgeon or the physician who gave her the injections. If that specialist (who is familiar with her medical history) feels strongly that no more should be administered, then I suggest you heed the warning. If, however, your mother is aging, her quality of life is affected, and she cannot find relief from pain through other means, perhaps she will receive a favorable response. The pros and cons can be answered only by the person behind the needle.
To provide related information, I am sending you a copy of my Health Report “Osteoporosis.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order payable to Newsletter and mailed to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title.

Dear Dr. Gott: I am on your no-flour, no-sugar diet and using your cookbook. One recipe calls for dates. The dates I purchased have dextrose in them. Is this ingredient a sugar that is taboo on your diet?

Dear Reader: Dextrose, sucrose and glucose are all simple sugars. The primary difference between all three is in the way the body metabolizes them. Some manufacturers and packers for food-industry products prefer to use the word dextrose instead of sugar because the public is becoming more savvy and might not purchase a product if weight is an issue for them.
Dates that are dried are usually packed in sugar as a flavor enhancer. Organic or natural-food stores may have alternatives without sugar added, but as it stands, the dates you purchased aren’t allowed. Check the packaging label to verify the packaging content.

Dear Dr. Gott: On May 18, 2009, I was injured when a heavy metal door was slammed down on my head. Since then, I have suffered from severe neck pain and headaches that have caused serious sleep disruption and constant fatigue. All of these symptoms are unprecedented for me.
I have had physical therapy, an epidural steroid injection, numerous prescriptions for pain, muscle relaxers and have done home exercises recommended by my physical therapist. All provided only temporary relief, and my doctor has said I’ve reached my maximum medical improvement. Actually, there has been no improvement.
Despite my best efforts, I have had absences from work in excess of my former employer’s guidelines and, after six years, was terminated. This, of course, has resulted in financial problems.
After five to six weeks of feeling lethargic, experiencing extreme thirst, blurred vision and weight loss, I visited my doctor on Aug. 27, 2010, and was diagnosed with type 2 diabetes. No one in my family has ever had diabetes.
Could the physical distress and mental anguish from my accident have contributed to this condition?

Dear Reader: If I understand you correctly, you were diagnosed with diabetes 466 days after your accident. In the interim, you obviously saw a number of healthcare providers who failed to either order lab work or zero in on the diagnosis.
Glucose is the primary source of energy in our cells that make up muscles and other tissues. As food is digested, sugar is absorbed into the bloodstream. With the aid of insulin, cells are able to absorb the sugar and convert it to energy. When type 2 diabetes occurs, cells become resistant to the insulin and/or the pancreas is unable to produce adequate amounts of insulin. As a result, sugar builds up in the bloodstream.
Long-term complications can include nerve damage, pain, and tingling and numbness that commonly begin in the toes and fingers and gradually spread upward through the body over a period of months or years. The kidneys, bones, joints and other areas of the body can be damaged, as well.
My guess is that your neck pain and headaches were and are the result of the accident. You had major trauma to your head and may have even suffered a concussion. There is evidence that stress can cause sugar levels to elevate in known diabetics. This still leaves a big question unanswered as to whether stress is a trigger in a person with no prior history. Perhaps some light can be shed on the matter if your physician has lab results in your file done prior to and following the accident. Request a review of the results to determine whether there was a gradual increase in readings that might not have been identified prior.
From the copies of the MRI results you sent, I can see that you are 67 years old. Is there a possibility that because of your pain, headaches and lack of employment that you have gained a little weight and become sedentary? Are you exercising as much as possible under the circumstances and eating well-balanced meals? Everything we do affects our bodies in positive or negative ways. Sometimes simple lifestyle changes can make an enormous difference and even allow for previously prescribed diabetic medications to be reduced or eliminated.
Take a positive view. Work daily on a healthier lifestyle, and try to prove your doctor wrong. Perhaps you haven’t reached your maximum medical improvement. I would like to hope you are 67 years young and can overcome your devastating accident.
To provide related information, I am sending you a copy of my Health Report “Diabetes Mellitus.” Other readers who would like a copy should send a self-addressed stamped No. 10 envelope and a $2 check or money order to Newsletter, P.O. Box 167, Wickliffe, OH 44092-0167. Be sure to mention the title or print an order form off my website at www.AskDrGottMD.com. Good luck.

Dear Dr. Gott: Do you have any information on condyloma acuminata?

Dear Reader: This diagnosis is better known as genital warts, one of the most common types of sexually transmitted diseases, which may resemble flesh- or gray-colored bumps, or that have a cauliflower-like appearance when a number of them grow close together. The warts may itch, and there may be bleeding with intercourse. Two-thirds of all people who have sexual contact with a person who has genital warts will develop the condition, either within a few months of contact or several years later.
Genital warts can be treated with medication and surgery, but they remain a serious health problem. The underlying virus is never completely eradicated, and the warts can reappear even following treatment. The human papillomavirus (HPV) that causes these warts is associated with cervical and genital cancers. There are now two vaccines available for females aged 9 to 26. One of the vaccines is also approved for use in males in that same age bracket.

Share

Filed Under: News

RSSComments (0)

Trackback URL

Leave a Reply




If you want a picture to show with your comment, go get a Gravatar.